Pharmacology Bronchodilators #4

Question

A client has a 84% oxygen saturation despite attempts to deep breath and cough. The nurse also suctions the client without improvement. The nurse reviews the prn medication list for orders. Which medication should the nurse use first?

Answers

  1. Ipratropium
    • Rationale:

      This answer is correct because ipratropium will relax and open the airway passages into the lungs to increase the client’s oxygen saturation. Ipratropium is a bronchodilator used to block bronchospasms. It relaxes and opens the airway passages into the lung to help clients breathe easier. Ipratropium is not the first drug or rescue drug during an acute asthma attack because it acts more slowly than the rescue drug, albuterol.

  2. Beclomethasone
    • Rationale:

      This answer is not correct because beclomethasone is a corticosteroid and not the first choice for a client with decreasing oxygen saturation. It could be used as a treatment but not the first drug for the nurse to administer.

  3. Montelukast
    • Rationale:

      This answer is not correct because montelukast is in the class of leukotriene receptor antagonists (LTRAs). Leukotriene receptor antagonists block the action of materials that cause allergies and asthma.

  4. Cromolyn
    • Rationale:

      This answer is not correct because cromolyn is in the class of a mast cell stabilizer. This medication is used for exercise-induced asthma and should be taken 10-15 minutes prior to exercise.

Overview

Ipratropium is a bronchodilator that works to relax and open the airway passages into the lungs for easier breathing.

Explanation

Learning Outcomes

Ipratropium is a bronchodilator used to block bronchospasms. It relaxes and opens the airway passages into the lung to help clients breathe easier. Ipratropium side effects include bladder pain, painful or bloody urination, and a cough producing mucus. Ipratropium is not the first drug or rescue drug during an acute asthma attack because it acts more slowly than the rescue drug, albuterol.

Test Taking Tip

Bronchodilators can cause gastrointestinal (GI) upset as an unwanted side effect, so it is important to ensure the healthcare provider orders medication to prevent GI upset.

Video Rationale